[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Thursday, 15 September 2005, 23:11 GMT 00:11 UK
Skin cancer alert for organ drug
Image of pills
Skin cancer risk is much higher in organ transplant recipients
UK scientists have shown how an anti-rejection drug given to organ transplant recipients could increase the risk of skin cancer.

Azathioprine, is already known to be a toxic drug, and to up skin cancer risk.

A Cancer Research UK team found the drug alters DNA, which can trigger cancer when a user is also exposed to ultraviolet light.

Patients on this drug should take extra care when in the sun, they told Science magazine.

Normal exposure to sunlight may increase the levels of oxidative DNA lesions in the skin of patients taking azathioprine
The study authors

Azathioprine is also used to treat conditions where the immune system needs controlling, such as arthritis and inflammatory bowel disease.

Dr Peter O'Donovan, from Cancer Research UK's London Research Institute in Hertfordshire, along with colleagues from Barts and The London Queen Mary's School of Medicine and Dentistry, King's College London and the Open University of Milton Keynes, looked at how the drug acted on cells in the lab.

They found that the active form of the drug accumulates in the DNA - the genetic material - of cells.

And when these cells are exposed to low doses of ultraviolet A light - one of the sun's harmful rays - it triggers DNA mutations.

Ultraviolet light

These mutations could lead to skin cancer, they believe.

When they examined the skin of patients taking azathioprine, they found similar accumulation of the drug in the DNA.

These patients also appeared to be abnormally sensitive to UVA light at a dose, equivalent to one to two minutes of exposure around noon in England during a typical summer's day.

The researchers said that skin cancer was 50 to 250 times more common among transplant patients than the general population - 20 years after a transplant between 60% and 90% of patients are affected. Co-author Dr Jane McGregor said: "The way our bodies normally hold precancerous lesions in check is lost.

"When azathioprine interacts with UVA light it forms a novel photoproduct which can't be repaired.

Be sun aware

"The consequence is that you are very likely to build up a very large bank of mutations.

"It's only in the areas of the body that interact with UVA - the skin - that it will become a problem and potentially carcinogenic."

She said there was a theoretical risk that the drug might increase skin cancer risk in patients taking it for other reasons, such as arthritis.

However, she said it was likely that the high risk seen in organ transplant recipients was related to the dose of the drug, how long it is taken for and the cocktail of other drugs that an individual is on.

A spokeswoman for the Arthritis Research Campaign said that azathioprine was commonly used to treat lupus - a serious auto-immune disease affecting around 10,000 people in the UK, involving internal organs such as the lungs and kidneys as well as joints - at the same dosage as that highlighted in the paper.

"We are aware of the long-term side effects of skin cancers in these patients.

"In lupus, rheumatologists are treating very serious organ involvement and therefore have to weigh up the risks against benefit. Lupus patients are usually told to avoid the sun anyway, since this makes the disease worse."




SEE ALSO:
Psoriasis drug 'cancer risk'
28 Sep 01 |  Health
Transplant rejection risk cut
20 Apr 03 |  Health


RELATED INTERNET LINKS:
The BBC is not responsible for the content of external internet sites


PRODUCTS AND SERVICES

Americas Africa Europe Middle East South Asia Asia Pacific